Title

Trends in Clostridium difficile infection and risk factors for hospital acquisition of Clostridium difficile among children with cancer.

Year of Publication

2013

Number of Pages

699-705.e1

Date Published

2013 Sep

ISSN Number

1097-6833

Abstract

<p><strong>OBJECTIVES: </strong>To study the trend of Clostridium difficile infection (CDI) and risk factors for hospital acquired CDI (HA-CDI) among children with cancer.</p>

<p><strong>STUDY DESIGN: </strong>We analyzed 33 095 first pediatric hospitalizations for malignancy among 43 pediatric hospitals between 1999 and 2011. The effect of demographics, disease characteristics, and weekly drug exposure (antibiotics, antacids, and chemotherapy) on HA-CDI was assessed with multivariate Cox regression. CDI was defined by the combination of International Classification of Diseases, 9th edition-Clinical Modification (ICD-9CM), CDI diagnostic assay billing code, and concurrent administration of a CDI-active antibiotic. HA-CDI was defined as CDI with assay occurring after the sixth hospital day.</p>

<p><strong>RESULTS: </strong>A total of 1736 admissions with CDI were identified, of which 380 were HA-CDI. CDI incidence increased from 1999-2006 (P = .01); however, CDI testing frequency and disease decreased from 2006-2010 (P &lt; .05). Admissions with HA-CDI had longer lengths of stay compared with those without HA-CDI (35 days vs 12 days, P &lt; .01) and greater risk of inpatient mortality (relative risk 2.3, P &lt; .01). Increased risk of HA-CDI (hazard ratio [95% CI]) was seen after exposure to the following drugs: aminoglycoside (1.357 [1.053-1.749]), third generation cephalosporin (1.518 [1.177-1.959]), cefepime (2.383 [1.839-3.089]), and proton pump inhibiting agent (1.398 [1.096-1.784]) in the prior week, and chemotherapy (1.942 [1.491-2.529]) in the 8-14 days prior to HA-CDI onset. Histamine-2 receptor antagonist exposure in the prior week was associated with decreased risk of HA-CDI (0.730 [0.584-0.912]).</p>

<p><strong>CONCLUSIONS: </strong>Despite an apparent decrease in CDI incidence from 2006-2010, HA-CDI remains prevalent and morbid among children with cancer. Recent exposure to chemotherapy, proton pump inhibitor, and certain antibiotics were independent risk factors for HA-CDI.</p>

DOI

10.1016/j.jpeds.2013.01.062

Alternate Title

J. Pediatr.

PMID

23477996

WATCH THIS PAGE

Subscription is not available for this page.